(CHEST 1999; 115:1447-1448)
A 27-year-old homeless man with a history of alcohol abuse is brought to the emergency department obtunded. On examination, he is a disheveled male with rapid deep respirations. His blood pressure is 120/70 mm Hg, pulse 120 beats/min, and respiratory rate 36 breaths/min. His sclerae are anicteric. His pupils are 5 mm and responsive. Disc margins are sharp. Chest and cardiovascular examination are without abnormalities. An arterial blood gas measurement demonstrates a [Po.sub.2] 120 mm Hg, [Pco.sub.2] 18 mm Hg, and pH 7.1. Laboratory tests reveal the following: sodium 138 mEq/L (138 mmol/L), potassium 4.0 mEq/L (4.0 mmol/L), chloride 96 mEq/L (96 mmol/L), bicarbonate 10 mEq/L (10 retool/L), glucose 80 mg/dL (4.4 retool/L), and blood urea nitrogen 4 mg/dL (1.1 mmol/L). Serum osmolality is 346 mOsm/kg (346 mmol/kg). Urinalysis shows numerous calcium oxalate crystals. This patient's acidosis is probably secondary to which of the following?
B. Ethylene glycol
C. Toluene toxicity
D. Methanol ingestion
E. Alcoholic ketoaeidosis
Answer: B. Ethylene glycol.
This patient has an anion gap metabolic acidosis (anion gap = [Na.sup.+] - [[Cl.sup.-] + [HCO.sub.3.sup.-]] = 138 - [96 + 10] = 32). An anion gap acidosis in an obtunded individual raises the possibility of ingestion of methanol or ethylene glycol. In this patient, an osmolal gap, the difference between calculated (2 x [Na.sup.+] + glucose [mg/dL]/18 + BUN [mg/dL]/2.8 or 9. x [Na.sup.+] + glucose + BUN using international units) and measured osmolality (346-282 = 64) is also present. The normal osmolal gap should not be [is greater than] 15 to 20 mOsm. An elevated osmolal gap suggests the presence of a low-molecular weight substance.
Although the differential diagnosis of an osmolalgap-positive metabolic acidosis is generally considered to be limited to toxicity from methanol, ethylene glycol, or propylene glycol, an increased osmolal gap also has been reported in alcoholic ketoaeidosis and lactic acidosis. Methanol poisoning frequently presents with visual complaints. Inflammation of the optic discs is often seen. Propylene glycol is used as a diluent for IV medications, including nitroglycerin and etomidate. Although acidosis is rare, there have been case reports of lactic acidosis resulting from the infusion of this alcohol. Both of these entities are therefore unlikely in this patient. In this ease, the clinical scenario and the presence of oxalate crystals strongly suggest that this patient in all likelihood ingested ethylene glycol. Ethylene glycol is metabolized to oxalate. Therefore, calcium oxalate crystals are frequently found in the urine and even the eerebrospinal fluid. It has been postulated that the renal failure that commonly occurs with ethylene glycol toxicity is secondary to calcium oxalate precipitation within the renal interstitium.
The acidosis seen with ingestion of methanol or ethylene glycol is not secondary to the alcohols themselves but to their metabolic products, formic acid and glyeolie acid, respectively (Figure 1).
[Figure 1 Omitted]
The fact that the acidosis is secondary to metabolism of the ingested alcohols also explains why the acidosis and the osmolal gap can vary depending on the interval of time between the ingestion and the evaluation. In the latter stages, the acidosis is marked as formic or glyeolie acids accumulate, whereas the osmolal gap may normalize as the methanol or ethylene glycol is metabolized. In the earlier stages, the opposite may occur. Similarly, the simultaneous ingestion of alcohol, which is the preferential substrate for alcohol dehydrogenase, will reduce the degree of anion gap acidosis and maintain the osmolal gap for a considerable period of time.
Diarrhea and toluene are associated with hyperehloremie acidosis. Although alcoholic ketoaeidosis will produce an anion gap acidosis, alcohol levels are usually low or undetected and only rarely produce an osmolal gap.
Davis DP, Bramwell KJ, Hamilton RS, et al. Ethylene glycol poisoning: ease report of a record-high level and a review. J Emerg Med 1997; 15:653-667
Gabow PA, Clay K, Sullivan JB, et al. Organic acids in ethylene glycol intoxication. Ann Intern Med 1986; 105:16-20
Glover ML, Reed MD. Propylene glycol: the safe diluent that continues to cause harm. Pharmacotherapy 1996; 16:690-693
Olivero JJ. A comatose man with marked acidosis and erystalluria. Hosp Pratt 1993; 28:86-88
Harold M. Szerlip, MD, FCCP
(*) From the ACCP-SEEK program, reprinted with permission. Items are selected by Department Editors Richard S. Irwin, MD, FCCP, and John G. Weg, MD, FCCP. For additional information about the ACCP-SEEK program, phone 1-847-498-1400.
COPYRIGHT 1999 American College of Chest Physicians
COPYRIGHT 2000 Gale Group